Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Advice on generalised itching - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: General Health
Answered by

General & Family Physician
Practicing since : 2009
Answered : 352 Questions
User :   I am very concerned about a generalized itch I've had for two months with no accompanying rash. I've read that this can be a sign of lymphoma, or, even more concerning, pancreatic cancer. My primary physician did blood work to check my liver and kidneys (I'm not sure what else, if anything) and it came back normal. She suggested that I might just have allergies, and told me to take Zyrtec once a day, which I've been doing most days, and when I take it, the itc hing stops. But I'm still very concerned. I'm thirty-one years old, a light smoker (trying to quit), and have a history of skin cancer (basal cell carcinoma, which was successfully treated). I'm just      really scared because I've read all over the place that "generalized pruritus" is often a sign of malignancy. Would something have shown up in my blood work? Would the Zyrtec successfully treat the itch if the problem were pancreatic cancer or lymphoma? Please let me know what you think.                                             
Doctor :   hi
Doctor :   Dr. XXXXXXXX here. let me read what you have typed.
User :   ok. thanks.
Doctor :   the Zyrtec that was prescribed to you was to relieve your symptoms
User :   yes.
Doctor :   if the itch is a sign of malignancy, getting the tumor markers done would help you to know if there are chances that a silent malignancy is on its way.
Doctor :   2) the fact that the itch goes away with zyrtec use, also sugests a possible alergic phenomenon
Doctor :   and if so, the allergen causing it can be identified
Doctor :   all you need to do now, is discus with your health care provider or treating physician
Doctor :   about these
Doctor :   and getting an 'allergen patch test' done fr you
Doctor :   which would help in identifying the allergen
Doctor :   in case it is due to an allergic phenomenon
User :   what exactly do you mean by "tumor markers"?
Doctor :   3) since the work up done for you came back normal, there is no need to worry as of now
Doctor :   the tumor markers are certain special enzymes that get secreted by the body if there is malignancy inside
Doctor :   these then can be tested for using special tests
Doctor :   to identify which one is present
Doctor :   and based on the kind of the tumor marker present, the type of malignancy whether it is pancreatic, or skin or ovary etc can be made out
Doctor :   combined with other investigations like an MRI of abdomen
Doctor :   have you followed what I have said?
User :   yes. i am really concerned now, though. do you think this sounds like a malignancy? is the itching a really bad sign?
Doctor :   malignancy if present will be accompanied with other symptoms like weight loss, loss of appetite etc.
Doctor :   the ithcing that you have has to evaluated futher
Doctor :   as suggested above
Doctor :   discuss with your treating doctor about these and proceed further with treatment
Doctor :   only itching does not suggest any malignancy
User :   i have discussed it with her, and she dismissed it as allergies. my two main questions: would pancreati cancer potentially show up in my blood work? and, could the fact that the zyrtec alleviates my symptoms indicate that the itching is NOT due to cancer?
Doctor :   the zyrtec alleviating the itch completely does suggest an allergic phenomena, which should be confirmed by doing the allergen test
Doctor :   the pancreatic cancer would have shown up in blood work with increased pancreatic enzymes levels, but it should also be confirmed with doing a tumor marker test
Doctor :   to see if there is any chance that a silent malignancy is on its way, especially since you have ahd previous history of having cancer
Doctor :   you can discus these with another doctor if you feel that your treating doctor is not helping you
Doctor :   take a second opinion about your symptoms and proceed as suggested after examination and investigations results.
User :   does having had the bcc give me a much higher risk of the pancreatic cancer?
Doctor :   no, not pancreatic cancer, but recurrence of the BCC
Doctor :   or some other malignancy
Doctor :   which the tumor markers would reveal
User :   and how are those tests done?
Doctor :   those are blood tests, you will require to have a prescription from your doctor for getting them done
User :   just one more question- have you encountered many cases where itching was connected to cancer?
User :   because you seem very concerned that this is a problem, which scares me.
Doctor :   generalized itching can be a symptom in pancreatic cancer, gall bladder cancer, vulval cancer, skin cancer
Doctor :   i am more concerned about getting a allergen patch test done since Zuyrtec is helping you
Doctor :   such that the cause can be made out and you can be in peace
Doctor :   first the common things should be ruled out
Doctor :   so getting a allergen test wil help
Doctor :   if that comes out to be normal, with no allergen found to be causing you symptoms,
Doctor :   then the tumor marker screening should be done
Doctor :   avoid taking Zyrtec 24-48 hours prior to taking the allergen test
User :   ok. thanks. you have frightened me even more, but thanks.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor